[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 20, 1974

Tardive Dyskinesias

JAMA. 1974;228(8):1030. doi:10.1001/jama.1974.03230330060027
Abstract

Of late, the term "tardive dyskinesia" has loomed in the literature to describe adverse effects of long-term therapy of psychoses with various neuroleptic drugs. In a sense, the term is partly a misnomer. Tardive means "late" and, therefore, is appropriate, but dyskinesia means "impairment of the power of movement." Rather than manifesting impairment, patients afflicted with tardive dyskinesias, while remaining fully alert, show a variety of grotesque involuntary muscular movements—perioral spasms, protrusion of the tongue, mandibular tics, and chronic contractions of other muscle groups.

According to AMA Drug Evaluations1 tardive dyskinesias are more likely to occur in older patients and, unfortunately, the troublesome facial distortions and other movements persist after the neuroleptic causative drug is withdrawn. Treatment with various drugs has been, generally, to no avail. However, last year Curran2 reported astonishingly excellent results in two badly afflicted patients when he administered thiopropazate in doses of 45 mg

×